Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 221, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2003, 8:01 PM MDT for Kit Carson County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 8:01 PM MDT (02:01 UTC)
- Expired
- Aug 3, 2003, 8:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
876 WUUS53 KGLD 040201 SVRGLD COC063-040245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 800 PM MDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 845 PM MDT * AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF FLAGLER...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLAGLER AT 830 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3927 10340 3914 10324 3945 10273 3955 10301 LAMMERS $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:17 PM MDT, 5 hours 44 minutes earlier.
Area forecast discussion, Aug 3, 2:17 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 PM MDT SUN AUG 3 2003 THE MAIN FORECAST CHALLENGE IS POPS. THE 17Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE FROM NORTH CENTRAL WYOMING INTO SOUTHEAST COLORADO. A MOSTLY CLEAR SKY...OTHER THAN SOME SCATTERED HIGH CLOUDS...CAN BE SEEN EAST OF THE ROCKIES ON VISIBLE SATELLITE. WATER VAPOR IMAGERY SHOWS AMPLIFYING RIDGE WITH MOISTURE ROTATING AROUND ITS AXIS. THE RIDGE CONTINUES OVER THE ROCKIES THROUGH THIS FORECAST PACKAGE. FOR TONIGHT...A SHORTWAVE MOVES ACROSS THE FORECAST AREA AND PROVIDES GOOD FORCIING ACROSS EASTERN COLORADO. ANYTHING THAT DEVELOPS OVER THE COLORADO ZONES WILL LIKELY DRIFT EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA. GUIDANCE POPS INDICATE HIGH CHANCE POPS BUT WILL GO TOWARD THE LOWER END OF CHANCE. ON MONDAY...THE THETAE RIDGE WILLL BE ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA BY MAX HEATING. THE BEST FORCING WILL BE ACROSS THIS AREA WITH EASTERN COLORADO ZONES LEFT WANTING FOR DYNAMICS. ACTION SHOULD TAPER OFF BY EARLY EVENING ACROSS MOST OF THE FORECAST AREA...EASTERN ZONES MAY STILL HAVE SOME LINGERING STORMS. HIGH PRESSURE RIDGES INTO THE FORECAST AREA LATER MONDAY NIGHT AND TUESDAY. ALTHOUGH THE ETA/GFS INDICATE SUBSIDENCE ACROSS THE AREA TUESDAY AFTERNOON AND NIGHT...CANNOT RULE OUT A SLIGHT CHANCE WITH NO CHANGE IN THE OVERALL WEATHER PATTERN. WEDNESDAY WILL BE SIMILAR WITH SOME FORCING INDICATED OVER EASTERN COLORADO ZONES DURING THE AFTERNOON AND EVENING AS A SHORTWAVE MOVES INTO THE AREA. 850 MB TEMPERATURES CHANGE VERY LITTLE THROUGH DAY 3 SO EXPECT MAX TEMPERATURES RANGING FROM THE LOW TO MID 90S. LOW TEMPERATURES SHOULD BE IN THE 60S. DAYS 4-7...DIRTY RIDGE PATTERN EXISTS WITH MOISTURE AND SHORTWAVES ROTATING THROUGH FOR SLIGHT CHANCE ACROSS THE FORECAST AREA THURSDAY THROUGH SATURDAY. ON SUNDAY...MOISTURE IS MORE DIFFUSED AND SHORTWAVE ENERGY IS WEAKER SO WILL LEAVE DRY FOR NOW. 850 TEMPERATURES INDICATE MAX TEMPERATURES WILL BE IN THE MID TO UPPER 90S WITH NEAR 100 DEGREES FOR THE EASTERN FORECAST AREA BY DAYS 6/7. .GLD...NONE. FS
Hazardous weather outlook, Aug 3, 10:45 AM MDT, 9 hours 16 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASING MOISTURE IN THE MIDDLE AND LOWER LEVELS OF THE ATMOSPHERE WILL INCREASE THE CHANCE AND COVERAGE OF THUNDERSTORMS ACROSS THE TRISTATE AREA TONIGHT. A MIDDLE LEVEL DISTURBANCE WILL MOVE SLOWLY FROM NORTH CENTRAL COLORADO ACROSS NORTHWEST KANSAS DURING THE NIGHT DEVELOPING SCATTERED THUNDERSTORMS ACROSS THE AREA. THUNDERSTORM DEVELOPMENT SHOULD START BY THE MIDDLE OF THE AFTERNOON ALONG THE FRONT RANGE AND SLOWLY BUT STEADILY PROGRESS EASTWARD DURING THE EVENING AND NIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. BECAUSE THE EAST MOVEMENT OF THUNDERSTORMS WILL BE 10 MPH OR LESS EXTENDED PERIODS OF LOCALLY HEAVY RAINFALL COULD CAUSE SOME MINOR FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY UPPER LEVEL DISTURBANCES WILL CONTINUE TO ROTATE AROUND AND THROUGH THE RIDGE OF HIGHER PRESSURE OVER THE WESTERN UNITED STATES AND INTO THE CENTRAL PLAINS. THIS WILL AID THUNDERSTORM DEVELOPMENT MONDAY AND TUESDAY AFTERNOON AND EVENING. SOME DRYING MAY OCCUR WEDNESDAY BUT MOISTURE MOVES INTO THE RIDGE AGAIN THURSDAY FROM THE SOUTHWEST REINITIATING THE POSSIBILITY OF SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS OVER THE TRISTATE AREA INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. RJC
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.